Article Text

PDF
A case of leg pain and weakness in a man with diabetes
  1. Ruth B Poole1,
  2. Richard I G Holt2,
  3. Nigel K Arden2
  1. 1Royal Hampshire County Hospital, Winchester, UK
  2. 2University of Southampton, Southampton General Hospital, Southampton, UK
  1. Correspondence to:
 Dr Ruth B Poole
 Royal Hampshire County Hospital, Romsey Road, Winchester SO22 5DG, UK; ruthpoole{at}doctors.org.uk

Statistics from Altmetric.com

A 61-year-old man presented to his general practitioner in June 2001 with pain and weakness in both legs. He had a 31-year history of type 2 diabetes, treated with insulin for the previous 5 years. He had been treated with cerivastatin since October 2000 for hypercholesterolaemia. His serum creatine kinase (CK) was raised at 1040 IU/l (normal range 25–195). Renal function was normal. The cerivastatin was stopped. Two weeks later his CK had fallen to 734. A diagnosis of cerivastatin induced myositis was made.

In August 2001 he attended the diabetic clinic. He still had pain and weakness in his legs. He had felt well enough to go on a walking holiday in July. This had resulted in an elevation of his CK to 1033 although this had fallen to 770 by August. HbA1c was 6.9% and total:HDL cholesterol ratio was 3.9. The rise in CK was presumed to be a worsening of his myositis following the walking holiday.

By September 2001 the patient was no better and was referred to the rheumatology clinic. Although the pain was settling, he had continuing weakness in his legs which had resulted in two falls. Cardiovascular, respiratory, abdominal and musculoskeletal examinations were normal. There were no skin rashes. Neurological examination of his upper limbs was normal but …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.